Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 37, NWS Flagstaff, AZ

August 7, 2006Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 7, 2006, 6:43 PM MDT for Navajo County, Arizona. It was in force for 2 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2006, 6:43 PM MDT (00:43 UTC)
Expired
Aug 7, 2006, 6:45 PM MDT
In force
2 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 69 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2006-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2006-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
2251 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 080046
FFWFGZ
AZC017-080145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
543 PM MST MON AUG 7 2006

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA

* UNTIL 645 PM MST

* AT 537 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED CHEVELON
  CANYON.

FLOOD WATERS ARE MOVING DOWN CHEVELON CANYON AND WILL IMPACT 
MORMON CROSSING ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3483 11061 3480 11050 3496 11042 3497 11054

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:40 PM MDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 7, 3:40 PM MDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
240 PM MST MON AUG 07 2006

.SYNOPSIS...A MOIST SOUTHERLY FLOW ALOFT WILL CONTINUE ACROSS
NORTHERN ARIZONA THROUGH THE END OF THE WEEK AS HIGH PRESSURE
REMAINS TO OUR EAST. THERE WILL BE A CHANCE OF MAINLY AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY...AND TEMPERATURES
WILL BE NEAR NORMAL.
&&

.DISCUSSION...SCATTERED THUNDERSTORMS DEVELOPED OVER SOUTHERN APACHE
AND NAVAJO COUNTIES AROUND MIDDAY...BUT STORMS HAVE GENERALLY BEEN
WEAK WITH ONLY BRIEF HEAVY RAIN. ISOLATED STORMS HAVE DEVELOPED
ELSEWHERE...WITH ONE STRONG STORM OVER THE AZ/UT BORDER EARLIER
WHERE VERTICAL WIND SHEAR IS GREATER. FOR THIS EVENING...WILL KEEP
ISOLATED STORMS IN THE FORECAST WEST OF A KAYENTA-WINSLOW-PAYSON
LINE WITH SCATTERED STORMS TO THE EAST. ALTHOUGH MOISTURE VALUES
SUPPORT SLIGHTLY HIGHER POPS...A WARM LAYER ALOFT (500-400MB LAYER)
IS LIKELY CAUSING DECREASED CAPE VALUES AND LIMITING CONVECTION.

FOR TUESDAY...THE HIGH PRESSURE RIDGE WILL BE CENTERED OVER NORTHERN
NEW MEXICO WITH THE AXIS STRETCHING WESTWARD ACROSS CENTRAL ARIZONA.
THIS WILL KEEP THE FORECAST AREA IN A SOUTHERLY FLOW WITH THE
HIGHEST MOISTURE VALUES OVER EASTERN SECTIONS. FORECAST SOUNDINGS
INDICATE THE WARM LAYER ALOFT WILL PERSIST...SO POPS WERE LOWERED
SLIGHTLY FROM PREVIOUS FORECAST.

FOR WEDNESDAY AND THURSDAY...THE RIDGE WILL BE NEAR THE FORECAST
AREA WITH A WEAK STEERING FLOW. MOISTURE SHOULD AGAIN BE MOST
PLENTIFUL OVER SOUTHERN AND EASTERN SECTIONS. NEAR CLIMATOLOGICAL
NORMAL POPS ARE FORECAST.

THE HIGH PRESSURE CENTER IS FORECAST TO BE SUPPRESSED SOUTH OF THE
AREA AGAIN BY THE END OF THE WEEK AS ANOTHER TROUGH MOVES ONTO THE
WEST COAST. SOME DRYING WOULD BE POSSIBLE OVER WESTERN SECTIONS IF
THIS SOLUTION WERE CORRECT. MODEL CONSISTENCY IS LOW WITH THIS
SOLUTION SO ONLY MADE MINOR CHANGES TO THE FORECAST AT THIS TIME.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED THUNDERSTORMS WILL
CONTINUE ACROSS NRN AZ THROUGH 04Z BEFORE DIMINISHING TO WDLY SCT
-SHRA. THE STRONGEST STORMS ARE EXPECTED TO BE EAST OF A PAGE TO
WHITE MOUNTAINS LINE WITH 3SM +TSRA AND CIGS DOWN TO 3 KFT AGL.
THUNDERSTORMS ARE EXPECTED TO REDEVELOP AFT 18Z TUESDAY OVER NRN AZ.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JJ/DL
Hazardous weather outlook, Aug 7, 11:07 AM MDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1007 AM MST MON AUG 7 2006

AZZ004>018-037>040-080700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1007 AM MST MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY
MOISTURE AND INSTABILITY HAVE INCREASED THIS MORNING AS A SOUTHERLY
WIND FLOW CONTINUES TO DEVELOP. SCATTERED TO NUMEROUS THUNDERSTORMS
WILL DEVELOP BY THIS AFTERNOON OVER MUCH OF NAVAJO...APACHE AND
NORTHERN GILA COUNTIES. THESE STORMS WILL BE SLOW MOVING...WITH THE
THREAT OF HEAVY RAINFALL AND LOCALIZED FLOODING...ESPECIALLY IN AREAS
WHERE THE GROUND IS SATURATED DUE TO RECENT HEAVY RAIN.

FOR COCONINO AND YAVAPAI COUNTIES...EXPECT ISOLATED STORMS OVER THE
LOWER ELEVATIONS AND SCATTERED STORMS IN THE MOUNTAINS. THE STORMS
WILL MOVE NORTHWARD AT 10-15 MPH. THE MAIN THREAT WITH STORMS IN
THIS AREA WILL BE HAIL NEAR ONE-HALF INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A MOIST SOUTHEASTERLY FLOW WILL CONTINUE OVER THE AREA. THERE WILL
BE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:00 PM MDTSevere Thunderstorm WarningFGZNavajo30 min
Aug 7, 6:30 PM MDTSevere Thunderstorm WarningFGZNavajo30 min
Aug 7, 7:34 PM MDTFlash Flood WarningFGZNavajo41 min
Aug 7, 8:09 PM MDTFlash Flood WarningFGZGila36 min
Aug 7, 9:40 PM MDTFlash Flood WarningFGZGila65 min
Aug 8, 4:17 PM MDTSevere Thunderstorm WarningFGZYavapai33 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.